Missouri, 2009

Damaging Winds in Missouri, August 19, 2009

August 19, 2009 · NWS LSX · 2 events in 2 counties and zones

An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An upper level system moved northeast through the region, triggering showers and thunderstorms. Some of the storms produced large hail, damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 19, 5:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 19, 5:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 AM CDT WED AUG 19 2009

.DISCUSSION...
/426 AM CDT WED AUG 19 2009/

BAND OF SHRA AND A FEW TSRA EXTDG FM NR VIH NE THRU STL TO 3LF AND
SLO IS SHIFTING SLOWLY N-NEWD. THIS SHRA/TSRA ACTIVITY APRS TO BE
JUST N OF A WEAK AND DIFFUSE STNRY FNT EXTDG ACRS SERN MO AND SRN
IL AND AHD OF A WKNG MCV. NRN MCS OVER NERN KS APRS TO BE WKNG ON
THE IR SATELLITE LOOP BUT THE SRN MCS OVER SERN KS INTO NERN OK
STILL LOOKS RELATIVELY STG. WHILE MUCH OF THIS CONVECTIVE ACTIVITY
MAY WKN BFR GETTING INTO THE WRN PTN OF THE CWA LTR THIS MRNG IT
WILL LIKELY LAY OUT A TSRA OUTFLOW BNDRY WHICH WILL HELP TO
INITIATE AND FOCUS NEW CONVECTIVE DEVELOPMENT THIS AFTN. THE NCEP
4 KM WRF MDL BRINGS A NRLY N-S BAND OF CONVECTION THRU THE CWA
THIS AFTN. THE OPERATIONAL MDLS PLACE THE GREATEST QPF OVER THE
NRN AND WRN PTN OF THE CWA MAINLY THIS AFTN. THIS PREFERENCE FOR
THE NRN PTN OF THE CWA TDA IS LIKELY DUE TO THE SHRTWV TROF WHICH
WILL BE MOVG E-NEWD THRU NRN MO AND IA TDA. THERE MAY BE A SHORT
BREAK IN CONVECTIVE ACTIVITY DURING THE EVNG BUT ANOTHER BAND OF
CONVECTION IS EXPECTED LT TGT AND THU MRNG AS A MID-UPR LVL TROF
DPNS OVER THE NRN PLAINS SENDING A CDFNT SEWD THRU THE CWA LT TGT
AND THU MRNG. THE NAM MDL DEPICTS STG UPR LVL DIVERGENCE OVER THE
AREA TGT AND THU MRNG AHD OF THE UPR LVL TROF. SHOULD BE ENOUGH
INSTABILITY AND LOW-MID LVL SHEAR FOR A SQUALL LINE OR QUASI
LINEAR MCS LT TGT AND THU MRNG AHD OF THE CDFNT. MUCH OF THE
CONVECTION MAY SHIFT E-SE OF THE CWA THU AFTN AS A DRY SLOT MOVES
NEWD THRU THE CWA S OF THE MID-UPR LVL LOW MOVG INTO THE GRT LKS
REGION...ALTHOUGH THERE MAY STILL BE SHRA/TSRA OVER THE SRN AND
ERN PTN OF THE CWA...MAINLY S AND E OF STL. THE THREAT FOR
CONVECTION SHOULD END OVER MOST OF THE AREA BY THU NGT AS COOLER
AND DRIER AIR FILTERS INTO THE REGION BHND THE CDFNT/850 MB
TROF...BUT CLOUD CVR MAY CONT WITH CYCLONIC FLOW OVER THE AREA
AND SHRTWVS CONT TO ROTATE THRU MO IL S OF THE MID-UPR LVL LOW.
WILL FCST LOW TEMPS THU NGT BLW PERSISTENCE AND BLW SEASONAL
NORMALS WITH THE MDLS ADVCTG THE 12 DGR C 850 MB ISOTHERM DROPPING
SEWD TO STL BY 12Z FRI. WILL FCST A SLIGHT CHC OF SHOWERS OVER THE
NRN AND ERN PTN OF THE CWA ON FRI WITH SHRTWVS CONTG TO DROP SEWD
THRU NRN MO AND CNTRL IL. FRI NGT WILL LIKELY BE THE COLDEST NGT
WITH A CLRG SKY AND WITH THE MDLS FCSTG 850 MB TEMPS OF ONLY 8-10
DGRS C OVER STL AT 12Z SAT. DRY WX IS FCST FOR THE WKND AS A LARGE
SFC RDG MOVES SLOWLY SEWD THRU THE REGION.

GKS

&&

.AVIATION...
/634 AM CDT WED AUG 19 2009/

FOR THE 12Z TAFS...

MVFR-IFR CONDITIONS WILL PLAGUE KSTL-KSUS THRU ERLY TAF PD WITH
SHRA ACTIVITY. ANTICIPATE VSBYS TO IMPROVE BY 14Z. MEANWHILE A
LINE OF STORMS STRETCHING FROM KNVD TO JUST SOUTH OF KTOP MOVING
NEWD AT ROUGHLY 40 MPH WILL IMPACT KCOU AND KUIN AT 14Z AND
16Z RESPECTIVELY. HAVE TEMPO TS FOR KCOU AND WILL WATCH KUIN CLOSELY.

FOR REMAINDER OF TAF PD VFR CONDITIONS TO PREVAIL AS A WARM AND
MOIST AIRMASS WILL ADVECT NWD OVER TERMINALS. FEEL CLDS WILL LIMIT
TS POTENTIAL BUT WILL NEED TO MONITOR THE SITUATION AND AMEND AS
NECESSARY SHUD TSRA DEVELOP. A COLD FRNT WILL PRESS SEWD THRU BI-
STATE RGN THIS EVNG AND INTO THURS ACTING AS A TRIGGER FOR
POTENTIALLY STRONG TSRA. HAVE GONE AHEAD WITH A FIRST GUESS OF A
POTENTIAL WINDOW OF CONVECTIVE WX VIA TEMPO GROUPS.

SIPPRELL

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 19, 4:51 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
551 AM CDT WED AUG 19 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
551 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AS A COLD FRONT APPROACHES THE REGION. A FEW STORMS MAY BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS VERY
HEAVY RAINFALL...MAINLY NORTH AND WEST OF ST LOUIS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF
ST LOUIS ON THURSDAY AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH
THE AREA. THUNDERSTORMS ARE EXPECTED ALONG AND JUST AHEAD OF THIS
FRONT. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL AS WELL AS VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GKS

The radar

The St Louis radar (KLSX), 162 km away, was scanning. The volume nearest the first event began at 16:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
August 19, 10:00 AM CST
Where
Shelby County, Shelbina
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.700, -92.050

Thunderstorm Wind, Ralls

When
August 19, 11:30 AM CST
Where
Ralls County, Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.500, -91.530

Several large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188825, 188827.